Tennessee, 2006

Damaging Wind in Tennessee, April 21, 2006

April 21, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 21, 1:40 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 21, 1:40 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT FRI APR 21 2006

.SHORT TERM...(TONIGHT AND FRIDAY)...PRETTY MUCH UNANIMOUS AGREEMENT
AMONG MODELS AND SREF THAT THE MAIN EVENT OF WHAT HAS ALREADY BEEN A
VERY SIGNIFICANT RAIN EVENT WILL CULMINATE THROUGH THE FIRST PERIOD
AS MAIN SHORT WAVE TROUGH SWINGS THROUGH THE SOUTHERN APPALACHIANS.
AN ADDITIONAL INCH OR MORE OF RAIN IS PROJECTED GENERALLY. EVENT
ENDS ABRUPTLY EARLY IN THE SECOND PERIOD AS SURFACE FRONT MOVES EAST
OF THE APPALACHIANS. FOR TEMPS...GENERALLY STAYED CLOSE TO GUIDANCE
VALUES WHICH ARE CLOSE AND APPEAR REASONABLE.

.LONG TERM...(SAT NIGHT THROUGH FRI)...POOR MODEL AGREEMENT AND RUN
TO RUN CONSISTENCY LEAD TO A LOW CONFIDENCE FORECAST FOR THE
EXTENDED.  WILL GENERALLY NOT STRAY TOO FAR FROM THE 12Z GFS IDEA
OVERALL. MODELS NOW INDICATING WEAK BOUNDARY STAYS OVER THE REGION
FOR SUNDAY INTO MONDAY...AND MAY BE THE FOCUS FOR SOME
PRECIP...MAINLY NORTH AND CENTRAL.  WILL GENERALLY KEEP SOUTH DRY
THROUGH MONDAY...WITH SLIGHT CHANCE POPS FURTHER NORTH.  GFS HAS
BEEN TRENDING FASTER WITH THE COLD FRONTAL PASSAGE FOR TUESDAY...SO
HAVE ADDED SLIGHT CHANCE POPS FOR MON NIGHT AND THEN CHANCE FOR ALL
DAY TUE.  WILL LINGER CHANCE POPS INTO TUE NIGHT.  LATEST GFS TIMING
WOULD CLEAR PRECIP OUT LATE TUE OR EARLY TUE NIGHT...BUT GIVEN
UNCERTAINTY WILL JUST BUMP DOWN TO SLIGHT CHANCE FOR NOW ON WED.
WILL GO DRY REMAINDER OF FORECAST...ALTHOUGH 12Z GFS HAS MADE BIG
DEPARTURE FROM 06Z RUN AND NOW HAS NEXT SYSTEM APPROACHING FRI OR
FRI NIGHT.  WILL JUST GO PARTLY CLOUDY FOR NOW FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  59  76  54  81 / 100  50  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  72  54  76 / 100  60  10  20
OAK RIDGE, TN  59  73  54  77 / 100  60  10  20
TRI CITIES AIRPORT, TN  59  68  46  72 / 100  80  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...AND WEST POLK.

VA...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

LCM/LDW
Hazardous weather outlook, Apr 21, 4:30 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI APR 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM CDT FRI APR 21 2006 /430 AM EDT FRI APR 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE AREA THIS
MORNING.  AN ISOLATED SEVERE STORM IS POSSIBLE.  AN ADDITIONAL
ROUND OF THUNDERSTORMS WILL PUSH INTO THE SOUTHERN APPALACHIAN
REGION LATE THIS EVENING OR OVERNIGHT.  SOME STORMS MAY REACH SEVERE
LIMITS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  ADDITIONALLY...VERY HEAVY RAIN IS EXPECTED WITH THE
STORMS...POSSIBLY RESULTING IN FLOODING OF SMALL STREAMS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Local storm report, Apr 21, 5:51 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             OLIVER SPRINGS          36.04N 84.34W
04/21/2006  E1.75 INCH       ROANE              TN   LAW ENFORCEMENT

&&
Local storm report, Apr 21, 6:31 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 SW CLINTON            36.06N 84.17W
04/21/2006  E0.75 INCH       ANDERSON           TN   TRAINED SPOTTER

&&
Local storm report, Apr 21, 6:32 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 SW CLINTON            34.45N 81.90W
04/21/2006                   LAURENS            SC   TRAINED SPOTTER

            NUMEROUS LARGE LIMBS DOWN.

&&
Local storm report, Apr 21, 6:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     3 SW CLINTON            36.06N 84.17W
04/21/2006                   ANDERSON           TN   TRAINED SPOTTER

            NUMEROUS LARGE LIMBS DOWN.

&&
Local storm report, Apr 21, 6:47 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             E SWEETWATER            35.60N 84.47W
04/21/2006  E0.88 INCH       MONROE             TN   TRAINED SPOTTER

&&
Local storm report, Apr 21, 7:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             1 NW MARYVILLE          35.76N 83.99W
04/21/2006  E0.75 INCH       BLOUNT             TN   TRAINED SPOTTER

&&

The radar

The Knoxville radar (KMRX), 89 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudon

When
April 21, 7:15 PM EST to 7:30 PM EST
Where
Loudon County, Lenoir City
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
UTILITY COMPANY
Coordinates
35.783, -84.267

Several trees down in Lenoir City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501840.